Alert archive / New York / Wind Advisories in 2010

Wind Advisory 1, NWS Albany, NY

January 2, 20104 states

NWS Albany, NY issued this wind advisory at Jan 2, 2010, 3:47 AM EST for 4 states. It took effect at Jan 2, 2010, 10:00 PM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2010, 3:47 AM EST (08:47 UTC)
In effect from
Jan 2, 2010, 10:00 PM EST
Expired
Jan 3, 2010, 11:59 AM EST
In force
14 hr
Issued by
NWS Albany, NY

Counties Northwest Hills Planning Region, CT, Berkshire County, MA, Albany County, NY, Columbia County, NY, Dutchess County, NY, Greene County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Schoharie County, NY, Ulster County, NY, Bennington County, VT, Windham County, VT

The radar

The Albany radar (KENX), 34 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2010-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2010-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

978 
WWUS71 KALY 020847
NPWALY

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
347 AM EST SAT JAN 2 2010

CTZ001-013-MAZ001-025-VTZ013>015-022100-
/O.NEW.KALY.WI.Y.0001.100103T0300Z-100103T2300Z/
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...NEW MILFORD...
TERRYVILLE...PITTSFIELD...NORTH ADAMS...GREAT BARRINGTON...LEE...
LENOX...HOUSATONIC...BENNINGTON...JACKSONVILLE...NEWFANE...
BRATTLEBORO...WEST BRATTLEBORO...BELLOWS FALLS
347 AM EST SAT JAN 2 2010

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EST
SUNDAY FOR SOUTHERN VERMONT...THE BERKSHIRES...AND NORTHWEST
CONNECTICUT.

NORTHWEST WINDS OF 20 TO 35 MPH...WITH GUSTS TO AROUND 50 MPH WILL
OCCUR SATURDAY NIGHT INTO SUNDAY AFTERNOON. THESE STRONG WIND
GUSTS WILL RESULT FROM A POWERFUL LOW PRESSURE SYSTEM EAST OF THE
GULF OF MAINE. THE INTENSE LOW PRESSURE SYSTEM WILL SET UP A
STRONG PRESSURE GRADIENT ACROSS NEW ENGLAND...AS HIGH PRESSURE
BUILDS EASTWARD FROM THE UPPER MIDWEST AND ONTARIO.

THE WINDS WILL BEGIN TO DIMINISH LATE IN THE DAY ON SUNDAY...AS
THE STORM BEGINS TO WEAKEN...AND DRIFTS SLOWLY SOUTH OF NOVA SCOTIA.

WIND GUSTS OF AROUND 50 MPH MAY RESULT IN DOWNED TREE LIMBS AND
POWER LINES...WHICH IN TURN COULD RESULT IN ISOLATED POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH ARE EXPECTED OR
WIND GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$

TAW/IAA
4 follow-up statements
245 
WWUS71 KALY 021956
NPWALY

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
256 PM EST SAT JAN 2 2010

NYZ047-058-063-031000-
/O.EXA.KALY.WI.Y.0001.100103T0300Z-100103T2300Z/
SCHOHARIE-WESTERN GREENE-WESTERN ULSTER-
INCLUDING THE CITIES OF...COBLESKILL...MIDDLEBURGH...HUNTER...
TANNERSVILLE...WINDHAM...SUNDOWN...ELLENVILLE...WOODSTOCK...
WEST HURLEY...KERHONKSON...NAPANOCH...PHOENICIA
256 PM EST SAT JAN 2 2010

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A WIND
ADVISORY FOR THE SCHOHARIE VALLEY AND CENTRAL AND SOUTHEAST
CATSKILLS...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 6 PM
EST SUNDAY.

NORTHWEST WINDS OF 20 TO 35 MPH...WITH GUSTS TO AROUND 50 MPH
WILL OCCUR TONIGHT INTO SUNDAY AFTERNOON. THESE STRONG WIND GUSTS
WILL RESULT FROM A POWERFUL LOW PRESSURE SYSTEM IN THE GULF OF
MAINE. THE INTENSE LOW PRESSURE SYSTEM WILL SET UP A STRONG
PRESSURE GRADIENT ACROSS THE REGION...AS HIGH PRESSURE BUILDS
EASTWARD FROM THE UPPER MIDWEST AND ONTARIO.

THE WINDS WILL BEGIN TO DIMINISH LATE IN THE DAY ON SUNDAY...AS
THE STORM BEGINS TO WEAKEN...AND DRIFTS SLOWLY SOUTH OF NOVA
SCOTIA.

WIND GUSTS OF AROUND 50 MPH MAY RESULT IN DOWNED TREE LIMBS AND
POWER LINES...WHICH IN TURN COULD RESULT IN ISOLATED POWER
OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH ARE EXPECTED OR
WIND GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$

CTZ001-013-MAZ001-025-VTZ013>015-031000-
/O.CON.KALY.WI.Y.0001.100103T0300Z-100103T2300Z/
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...NEW MILFORD...
TERRYVILLE...PITTSFIELD...NORTH ADAMS...GREAT BARRINGTON...LEE...
LENOX...HOUSATONIC...BENNINGTON...JACKSONVILLE...NEWFANE...
BRATTLEBORO...WEST BRATTLEBORO...BELLOWS FALLS
256 PM EST SAT JAN 2 2010

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
6 PM EST SUNDAY...

A WIND ADVISORY REMAINS IN EFFECT FOR WESTERN NEW ENGLAND FROM 10
PM THIS EVENING TO 6 PM EST SUNDAY.

NORTHWEST WINDS OF 20 TO 35 MPH...WITH GUSTS TO AROUND 50 MPH
WILL OCCUR TONIGHT INTO SUNDAY AFTERNOON. THESE STRONG WIND GUSTS
WILL RESULT FROM A POWERFUL LOW PRESSURE SYSTEM IN THE GULF OF
MAINE. THE INTENSE LOW PRESSURE SYSTEM WILL SET UP A STRONG
PRESSURE GRADIENT ACROSS THE REGION...AS HIGH PRESSURE BUILDS
EASTWARD FROM THE UPPER MIDWEST AND ONTARIO.

THE WINDS WILL BEGIN TO DIMINISH LATE IN THE DAY ON SUNDAY...AS
THE STORM BEGINS TO WEAKEN...AND DRIFTS SLOWLY SOUTH OF NOVA
SCOTIA.

WIND GUSTS OF AROUND 50 MPH MAY RESULT IN DOWNED TREE LIMBS AND
POWER LINES...WHICH IN TURN COULD RESULT IN ISOLATED POWER
OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH ARE EXPECTED OR
WIND GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
002 
WWUS71 KALY 030524
NPWALY

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
1224 AM EST SUN JAN 3 2010

NYZ048>054-059>061-064>066-031100-
/O.EXA.KALY.WI.Y.0001.000000T0000Z-100103T2300Z/
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
INCLUDING THE CITIES OF...DELANSON...ESPERANCE...DUANESBURG...
SCHENECTADY...ROTTERDAM...BALLSTON SPA...MECHANICVILLE...
WATERFORD...ALTAMONT...ALBANY...TROY...HOOSICK FALLS...CATSKILL...
COXSACKIE...ATHENS...CAIRO...JEFFERSON HEIGHTS...HUDSON...
CHATHAM...KINGSTON...NEW PALTZ...POUGHKEEPSIE...BEACON...
ARLINGTON...PAWLING...DOVER PLAINS...MILLBROOK...PINE PLAINS...
AMENIA...MILLERTON
1224 AM EST SUN JAN 3 2010

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A WIND
ADVISORY FOR THE CAPITAL DISTRICT...TACONICS AND MID HUDSON
VALLEY WHICH IS IN EFFECT UNTIL 6 PM EST THIS EVENING.

NORTHWEST WINDS OF 20 TO 30 MPH...WITH GUSTS UP TO AROUND 50 MPH
WILL OCCUR OVERNIGHT INTO SUNDAY AFTERNOON. A STRONG PRESSURE 
GRADIENT HAS SET UP ACROSS THE AREA BETWEEN AN INTENSE LOW IN THE
GULF OF MAINE...AND HIGH PRESSURE OVER THE PLAINS BUILDING
EASTWARD.

THE WINDS WILL BEGIN TO DIMINISH LATE IN THE DAY ON SUNDAY...AS
THE STORM BEGINS TO WEAKEN...AND DRIFTS SLOWLY SOUTH OF NOVA
SCOTIA.

WIND GUSTS OF AROUND 50 MPH MAY RESULT IN DOWNED TREE LIMBS AND
POWER LINES...WHICH IN TURN COULD RESULT IN ISOLATED POWER
OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH ARE EXPECTED OR
WIND GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$

CTZ001-013-MAZ001-025-NYZ047-058-063-VTZ013>015-031100-
/O.CON.KALY.WI.Y.0001.000000T0000Z-100103T2300Z/
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SCHOHARIE-WESTERN GREENE-WESTERN ULSTER-
BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...NEW MILFORD...
TERRYVILLE...PITTSFIELD...NORTH ADAMS...GREAT BARRINGTON...LEE...
LENOX...HOUSATONIC...COBLESKILL...MIDDLEBURGH...HUNTER...
TANNERSVILLE...WINDHAM...SUNDOWN...ELLENVILLE...WOODSTOCK...
WEST HURLEY...KERHONKSON...NAPANOCH...PHOENICIA...BENNINGTON...
JACKSONVILLE...NEWFANE...BRATTLEBORO...WEST BRATTLEBORO...
BELLOWS FALLS
1224 AM EST SUN JAN 3 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING FOR
THE SCHOHARIE VALLEY AND THE CENTRAL AND SOUTHEASTERN
CATSKILLS...AND FOR THE BERKSHIRES...LITCHFIELD COUNTY AND
SOUTHERN VERMONT.

NORTHWEST WINDS OF 20 TO 30 MPH...WITH GUSTS UP TO AROUND 50 MPH
WILL OCCUR OVERNIGHT INTO SUNDAY AFTERNOON. A STRONG PRESSURE 
GRADIENT HAS SET UP ACROSS THE AREA BETWEEN AN INTENSE LOW IN THE
GULF OF MAINE...AND HIGH PRESSURE OVER THE PLAINS BUILDING
EASTWARD.

THE WINDS WILL BEGIN TO DIMINISH LATE IN THE DAY ON SUNDAY...AS
THE STORM BEGINS TO WEAKEN...AND DRIFTS SLOWLY SOUTH OF NOVA
SCOTIA.

WIND GUSTS OF AROUND 50 MPH MAY RESULT IN DOWNED TREE LIMBS AND
POWER LINES...WHICH IN TURN COULD RESULT IN ISOLATED POWER
OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH ARE EXPECTED OR
WIND GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
681 
WWUS71 KALY 030918
NPWALY

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
418 AM EST SUN JAN 3 2010

CTZ001-013-MAZ001-025-NYZ047>054-058>061-063>066-VTZ013>015-
032300-
/O.CON.KALY.WI.Y.0001.000000T0000Z-100103T2300Z/
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...NEW MILFORD...
TERRYVILLE...PITTSFIELD...NORTH ADAMS...GREAT BARRINGTON...LEE...
LENOX...HOUSATONIC...COBLESKILL...MIDDLEBURGH...DELANSON...
ESPERANCE...DUANESBURG...SCHENECTADY...ROTTERDAM...BALLSTON SPA...
MECHANICVILLE...WATERFORD...ALTAMONT...ALBANY...TROY...
HOOSICK FALLS...HUNTER...TANNERSVILLE...WINDHAM...CATSKILL...
COXSACKIE...ATHENS...CAIRO...JEFFERSON HEIGHTS...HUDSON...
CHATHAM...SUNDOWN...ELLENVILLE...WOODSTOCK...WEST HURLEY...
KERHONKSON...NAPANOCH...PHOENICIA...KINGSTON...NEW PALTZ...
POUGHKEEPSIE...BEACON...ARLINGTON...PAWLING...DOVER PLAINS...
MILLBROOK...PINE PLAINS...AMENIA...MILLERTON...BENNINGTON...
JACKSONVILLE...NEWFANE...BRATTLEBORO...WEST BRATTLEBORO...
BELLOWS FALLS
418 AM EST SUN JAN 3 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING FOR
THE CAPITAL REGION...EASTERN CATSKILLS...HELDERBERGS...SCHOHARIE
VALLEY...MID HUDSON VALLEY...TACONICS...SOUTHERN
VERMONT...BERKSHIRES...AND NORTHWEST CONNECTICUT.

NORTHWEST WINDS OF 20 TO 35 MPH...WITH GUSTS UP TO AROUND 50 MPH
WILL OCCUR INTO SUNDAY AFTERNOON. A STRONG PRESSURE GRADIENT HAS
SET UP ACROSS THE AREA BETWEEN AN INTENSE LOW IN THE GULF OF
MAINE...AND HIGH PRESSURE OVER THE PLAINS BUILDING EASTWARD.

THE WINDS WILL BEGIN TO DIMINISH LATE IN THE DAY ON SUNDAY...AS
THE STORM BEGINS TO WEAKEN...AND DRIFTS SLOWLY SOUTH OF NOVA
SCOTIA.

WIND GUSTS OF AROUND 50 MPH MAY RESULT IN DOWNED TREE LIMBS AND
POWER LINES...WHICH IN TURN COULD RESULT IN ISOLATED POWER
OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH ARE EXPECTED OR
WIND GUSTS OF 46 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
794 
WWUS71 KALY 031659
NPWALY

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBANY NY
1159 AM EST SUN JAN 3 2010

CTZ001-013-MAZ001-025-NYZ047>054-058>061-063>066-VTZ013>015-
031800-
/O.CAN.KALY.WI.Y.0001.000000T0000Z-100103T2300Z/
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...NEW MILFORD...
TERRYVILLE...PITTSFIELD...NORTH ADAMS...GREAT BARRINGTON...LEE...
LENOX...HOUSATONIC...COBLESKILL...MIDDLEBURGH...DELANSON...
ESPERANCE...DUANESBURG...SCHENECTADY...ROTTERDAM...BALLSTON SPA...
MECHANICVILLE...WATERFORD...ALTAMONT...ALBANY...TROY...
HOOSICK FALLS...HUNTER...TANNERSVILLE...WINDHAM...CATSKILL...
COXSACKIE...ATHENS...CAIRO...JEFFERSON HEIGHTS...HUDSON...
CHATHAM...SUNDOWN...ELLENVILLE...WOODSTOCK...WEST HURLEY...
KERHONKSON...NAPANOCH...PHOENICIA...KINGSTON...NEW PALTZ...
POUGHKEEPSIE...BEACON...ARLINGTON...PAWLING...DOVER PLAINS...
MILLBROOK...PINE PLAINS...AMENIA...MILLERTON...BENNINGTON...
JACKSONVILLE...NEWFANE...BRATTLEBORO...WEST BRATTLEBORO...
BELLOWS FALLS
1159 AM EST SUN JAN 3 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ALBANY HAS CANCELLED THE WIND
ADVISORY WHICH WAS IN EFFECT FOR THE GREATER CAPITAL
DISTRICT...EASTERN CATSKILLS...HELDERBERGS...SCHOHARIE
VALLEY...MID HUDSON VALLEY...TACONICS...SOUTHERN
VERMONT...THE BERKSHIRES...AND NORTHWEST CONNECTICUT.

NORTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS UP TO 40 MPH EARLY
THIS AFTERNOON WILL GRADUALLY DIMINISH DURING THE AFTERNOON. SINCE
THE SUSTAINED WINDS AND WIND GUSTS ARE EXPECTED TO BE BELOW WIND
ADVISORY CRITERIA THIS AFTERNOON...THE WIND ADVISORY HAS BEEN
CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this wind advisory went out at Jan 2, 12:57 AM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jan 2, 12:57 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1257 AM EST SAT JAN 2 2010

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MERGE WITH A COASTAL STORM SYSTEM
TONIGHT INTO SATURDAY...BRINGING PERIODS OF LIGHT SNOW OR SNOW
SHOWERS TO THE REGION. A POWERFUL SURFACE LOW WILL THEN FORM NEAR
NOVA SCOTIA...AND BACK WEST TOWARD THE NORTHERN NEW ENGLAND COAST
SATURDAY NIGHT AND SUNDAY...BRINGING PERIODS OF SNOW OR SNOW
SHOWERS...ALONG WITH BLUSTERY CONDITIONS TO EASTERN NEW YORK AND
WESTERN NEW ENGLAND LATE SATURDAY NIGHT INTO SUNDAY.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 4 PM EST...LIGHT SNOW IS REDEVELOPING ACROSS WESTERN AND
CENTRAL AREAS...DUE TO THE COMBINATION OF AN APPROACHING SHORTWAVE
FROM THE EASTERN GREAT LAKES...AND A COLD FRONT FROM THE W. AS LOW
LEVEL CONVERGENCE CONTINUES TO INCREASE OVER THE NEXT SEVERAL
HOURS...WE EXPECT THE AREA OF SNOW TO EXPAND E...REACHING THE
CAPITAL REGION OVER THE NEXT 2 HOURS...AND EVENTUALLY THE BERKS AND
GREENS SHORTLY AFTER SUNSET. THIS BURST OF SNOW COULD PRODUCE A
QUICK ONE HALF INCH TO ONE INCH BEFORE MIDNIGHT...WITH SLIGHTLY
HIGHER AMOUNTS POSSIBLE ACROSS HIGHER ELEVATIONS.

THE GREATEST LOW LEVEL CONVERGENCE IS FORECAST TO SHIFT SOUTHWARD
LATER THIS EVENING...AS A SFC LOW DEVELOPS SOUTH OF LONG ISLAND.
HOWEVER...AS THE UPPER LEVEL SHORTWAVE APPROACHES FROM THE
W...ADDITIONAL SNOW SHOWERS ARE EXPECTED THROUGH THE NIGHT. FOR
SOUTHERN AREAS...STRENGTHENING MID LEVEL DEFORMATION AND LOW LEVEL
CONVERGENCE MAY ALLOW A BAND OF SNOW TO DEVELOP ACROSS PORTIONS OF
THE BERKS...AND INTO NORTHEAST LITCHFIELD CO TOWARD DAYBREAK.

SO...FOR OVERNIGHT SNOWFALL ACCUMS...GENERALLY EXPECT UP TO AN
ADDITIONAL INCH WITHIN MUCH OF THE UPPER HUDSON VALLEY REGION INTO
THE CAPITAL DISTRICT...WITH 1-3 INCHES POSSIBLE OVERNIGHT ACROSS THE
SW DACKS AND WESTERN MOHAWK VALLEY...AS WELL AS ACROSS PORTIONS OF
SW VT. SINCE SNOW IS NOT EXPECTED TO DEVELOP UNTIL CLOSER TO
DAYBREAK ACROSS SE AREAS...ACCUMS SHOULD MAINLY BE UNDER AN INCH.

OTHERWISE...FOR MINS...GENERALLY FOLLOWED CLOSE TO MET MOS...WITH
MAINLY MID 20S WITHIN VALLEYS AND ACROSS WESTERN NEW ENGLAND...AND
AROUND 20 FOR HIGHER ELEVATIONS ACROSS THE CATSKILLS AND WESTERN
DACKS.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM SUNDAY/...
     WINTER STORM WATCH HAS BEEN ISSUED FOR SOUTHERN VT...AND THE
WESTERN DACKS FROM LATE SAT MORNING THROUGH LATE SUN NT...

SAT...MID/UPPER LEVEL TROUGH IS FORECAST TO BECOME CLOSED...AS IT
TRACKS ESE ACROSS PA AND OFF THE NJ COAST BY LATE AFTN. THIS PLACES
OUR REGION WITHIN A FAVORABLE DEFORMATION REGION. HOWEVER...GIVEN A
DEVELOPING OVERALL DOWNSLOPING WNW FLOW...DRYING LOW LEVELS MAY
LIMIT OVERALL SNOWFALL POTENTIAL FROM DEFORMATION. NEVERTHELESS...WE
HAVE INDICATED WIDESPREAD LIKELY TO CAT POPS...HIGHEST ACROSS
NORTHERN AREAS...AND UPSLOPE AREAS OF SOUTHERN VT/WESTERN MA. IN
ADDITION...THE AFOREMENTIONED BAND OF SNOW APPROACHING NW CT AROUND
DAYBREAK MAY CONTINUE DRIFTING SSW...BRINGING A PERIOD OF SNOW/SNOW
SHOWERS ACROSS NW CT AND THE MID HUDSON VALLEY...MAINLY E OF THE
HUDSON RIVER...THROUGH MIDDAY. IN THESE REGIONS...SNOWFALL AMTS OF
AROUND AN INCH OR TWO ARE POSSIBLE...ESP ACROSS EASTERN LITCHFIELD
CO. ELSEWHERE...ACCUMS SHOULD GENERALLY RANGE FROM AN INCH OR LESS
WITHIN MOST VALLEYS...TO 1-3 INCHES ACROSS PORTIONS OF THE SW
DACKS...AND FAVORABLE UPSLOPE AREAS OF SW VT...AND PERHAPS THE
NORTHERN BERKS.

SAT NT-SUN NT...ALTHOUGH BEST DEFORMATION FROM CLOSING MID LEVEL LOW
CENTER SHOULD SHIFT TO OUR S...MOISTURE AND MID LEVEL WARM ADVECTION
WILL DEVELOP AND INTENSIFY FROM NE TO SW LATE SAT NT...AND
CONTINUING INTO SUNDAY. THIS SHOULD ALLOW SEVERAL BANDS OF LIGHT TO
MODERATE SNOW/SNOW SHOWERS TO PROPAGATE SSW ACROSS THE REGION DURING
THIS TIME. FOR WEST FACING HIGHER ELEVATIONS WITHIN SOUTHERN VT...AS
WELL AS ACROSS THE WESTERN DACKS...THE COMBINATION OF MID/UPPER
LEVEL DYNAMICS AND MOISTURE...IN ADDITION TO LOW LEVEL MOISTURE FROM
THE LAKES AND OROGRAPHIC LIFTING PROCESSES...SHOULD LEAD TO AREAS OF
ENHANCED SNOWFALL...WITH AT LEAST SEVERAL INCHES OF SNOWFALL
POSSIBLE. IN FACT...THE NAM12 HINTS AT HEAVY SNOW ACCUMS IN SOME OF
THESE AREAS. DUE TO THIS POSSIBILITY OF HEAVIER SNOW...WE HAVE
ISSUED A WINTER STORM WATCH FOR THESE AREAS. ELSEWHERE...ACCUMS
SHOULD GENERALLY RANGE FROM 1-3 INCHES WITHIN THE VALLEYS DURING
THIS PERIOD...AND POSSIBLY 3-6 INCHES IN PORTIONS OF THE
BERKSHIRES...WESTERN MOHAWK AND SCHOHARIE VALLEY. ADDITIONAL WINTER
WEATHER STATEMENTS MAY BE NEEDED FOR THESE REGIONS AS CONFIDENCE
LEVELS INCREASE.

DURING THIS PERIOD...WINDS WILL ALSO INCREASE MARKEDLY GIVEN THE
TIGHTENING PRESSURE GRADIENT BETWEEN THE DEEPENING LOW APPROACHING
FROM THE E...AND THE STRONG HIGH REMAINING TO OUR W. BOTH THE GFS
AND NAM HINT AT 850 MB WINDS REACHING 50-60 KT LATE SAT NT INTO
EARLY SUN. ALTHOUGH MIXING SHOULD REMAIN LIMITED...GENERALLY TO
AROUND 950-925 MB...SOME OF THE GUSTS COULD APPROACH OR EXCEED
ADVISORY LEVELS. WILL HIGHLIGHT THIS POTENTIAL IN THE HWOALY.

AS FOR TEMPS...THEY SHOULD CONTINUE FALLING INTO AND THROUGH THE
TEENS SAT NT. THEN FOR SUN...HAVE LEANED A BIT CLOSER TO THE COLDER
MET MOS...WITH TEMPS GENERALLY HOLDING IN THE MID/UPPER TEENS IN THE
VALLEYS...WITH LOWER TEENS OR SINGLE DIGITS FOR HIGHER ELEVATIONS.
SHOULD THE NAM PROVE CORRECT...EVEN COLDER MAXES ARE
POSSIBLE...PERHAPS REMAINING OR FALLING SLIGHTLY INTO AND THROUGH
THE LOWER TEENS IN THE VALLEYS DURING SUNDAY.

SUN NT...SNOW SHOWERS SHOULD GRADUALLY DIMINISH IN AREAL
COVERAGE...WITH ONLY LIGHT ADDITIONAL AMTS EXPECTED. FOR
MINS...GENERALLY INDICATED TEMPS ONLY A FEW DEGREES COLDER THAN SUN
MAXES...WITH MAINLY 10-15 ABOVE WITHIN VALLEYS...AND 0-10 ABOVE
ELSEWHERE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
THE EXTENDED PERIOD WILL BE DOMINATED BY A LARGE SCALE TROUGH OVER
THE NORTHEASTERN US...KEEPING COLD AND MAINLY DRY CONDITIONS ACROSS
THE ENTIRE REGION.

THE 500 HPA LOW RESPONSIBLE FOR THE WEEKEND STORM WILL BE SITUATED
OVER ATLANTIC CANADA DURING THE MONDAY THROUGH WEDNESDAY TIME
PERIOD. VORTICITY MAXS ROTATING AROUND THIS UPPER LOW WILL PROVIDE
LIFT WITH SOME UPSLOPE ENHANCEMENT ACROSS THE DACKS. SINCE MOISTURE
WILL BE LIMITED...WIDESPREAD SNOWFALL IS NOT EXPECTED.
HOWEVER...PARTS OF THE WESTERN DACKS/WESTERN MOHAWK VALLEY WILL GET
SOME MOISTURE OFF LAKE ONTARIO DUE TO A GENERAL NW WIND IN THE
LOWEST THOUSAND METERS OF THE COLUMN...PROVIDING JUST ENOUGH
MOISTURE TO BRING SCT SNOW SHOWERS. WILL KEEP CHC POPS IN THESE
AREAS TO ACCOUNT FOR THIS. TEMPS WILL REMAIN RATHER CHILLY...WITH
20S IN MOST PLACES DURING THE DAY...AND TEENS AT NIGHT...WITH SINGLE
DIGITS IN THE HIGHER ELEVATIONS AND NORMALLY COLDER SPOTS.

ON THURSDAY INTO FRIDAY...THE 12 UTC GFS SHOWS THE UPPER TROUGH WILL
BECOME A BIT MORE AMPLIFIED AND DIG INTO THE SOUTHEAST EVEN FURTHER.
THIS WILL ALLOW FOR EVEN COLDER AIR TO BE PULLED INTO THE REGION. AT
THE SAME TIME...A LOW PRESSURE SYSTEM MAY DEVELOP AHEAD OF THE
DIGGING TROUGH. HOWEVER...WITH THE TROUGH AXIS RIGHT OVER THE REGION
AND THE BAROCLINIC ZONE SO FAR TO THE SOUTH...ANY DEVELOPING STORM
WOULD REMAIN WELL SOUTH OF THE REGION ACROSS THE MID ATLANTIC. THE
12 UTC ECMWF DOESN/T SHOW THE TROUGH SO DEEP...AND IT HAS SNOW FROM
THE SFC LOW PRESSURE SYSTEM AS FAR NORTHERN AS SOUTHERN NY BY THURS
NIGHT INTO FRI. WILL ADD CHC POPS TO SOUTHERN AREAS TO ACCOUNT FOR
THIS POSSIBILITY...OTHERWISE THE DRY AND COLD WEATHER WILL CONTINUE.

TEMPS MAY GET VERY COLD BY FRIDAY INTO NEXT WEEKEND...AS BOTH THE
GFS AND ECMWF SHOWS A LARGE AND STRONG ARCTIC HIGH /MSLP ABOUT 2-3
STD ABOVE NORMAL/ MOVING ACROSS THE PLAINS TOWARDS THE OHIO VALLEY.
THIS COULD BRING A SHALLOW BUT SOLIDLY COLD AIR MASS TO THE
REGION...ALLOWING FOR LOWS NEAR ZERO EVEN TOWARDS THE CAPITAL
REGION...WITH MIN TEMPS IN THE DACKS -20 DEGREES F OR COLDER BY SOME
POINT NEXT WEEKEND.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
A COLD FRONT IS PUSHING ACROSS THE REGION THIS MORNING FOCUSING A
BAND OF MAINLY LIGHT SNOW ACROSS THE HUDSON RIVER VALLEY.  AN UPPER
LEVEL DISTURBANCE IS MOVING EAST FROM THE GREAT LAKES REGION IN THE
WAKE OF THE FRONT.  THIS DISTURBANCE WILL MERGE WITH A COASTAL
SYSTEM PRODUCING A POWERFUL SFC CYCLONE NEAR NOVA SCOTIA BY EARLY
THIS EVENING.

A PROLONGED PERIOD OF -SN WILL IMPACT THE ERN NY TERMINALS WITH
WIDESPREAD MVFR/IFR CONDITIONS.  WE EXPECT THE SNOW TO CONTINUE
THROUGH MUCH OF THE MORNING...EXCEPT NEAR KPOU WHERE IT MAY DIMINISH
BY 14Z.  THERE WILL LIKELY BE A BREAK IN THE STEADIER SNOWFALL AFTER
19Z WITH JUST SOME SCT -SHSN AND FLURRIES FOR KGFL AND KPOU.
HOWEVER...THE WINDS WILL INCREASE FROM THE NW AT 15-20 KTS WITH
GUSTS IN THE 25-30 KT RANGE SHORTLY BEFORE 00Z...AND CONTINUING INTO
THE OVERNIGHT PERIOD AS THE STORM INTENSIFIES EAST OF THE GULF OF
MAINE.  EXPECT CONDITIONS TO IMPROVE TO HIGH MVFR/VFR CONDITIONS IN
THE LATE PM/EARLY EVENING TIME FRAME.

OUTLOOK...
SUN...MVFR-IFR WITH SNOW LIKELY. WINDY.
MON...VFR-MVFR WITH A CHANCE OF SNOW SHOWERS.
TUE-WED...VFR WITH A SLIGHT CHANCE OF SNOW SHOWERS.

&&

.HYDROLOGY...
NO WIDESPREAD HYDRO PROBLEMS ARE EXPECTED THE NEXT 5 DAYS.
TEMPERATURES WILL BE PREDOMINANTLY BELOW FREEZING. ICE WILL CONTINUE
TO THICKEN ON LAKES...RIVERS...AND OTHER BODIES OF WATER.

PERIODS OF LIGHT SNOW WILL OCCUR THE NEXT FEW DAYS WITH THE
HEAVIEST TOTALS POTENTIALLY NORTH AND EAST OF THE CAPITAL REGION.
TOTAL QPF THRU THE WEEKEND COULD APPROACH A HALF AN INCH OR SO IN
PORTIONS OF SRN VT...LAKE GEORGE REGION...BERKSHIRES...AND THE SRN
ADIRONDACKS.

MOST GAGE LOCATIONS IN THE ALBANY NEW YORK HYDROLOGIC SERVICE
AREA ARE SHOWING SIGNS OF ICE EFFECTS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR
WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...WINTER STORM WATCH FROM 11 AM EST THIS MORNING THROUGH LATE
     SUNDAY NIGHT FOR NYZ032-033.
MA...NONE.
VT...WINTER STORM WATCH FROM 11 AM EST THIS MORNING THROUGH LATE
     SUNDAY NIGHT FOR VTZ013>015.

&&

AVIATION...WASULA
Hazardous weather outlook, Jan 1, 4:49 PM EST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
449 PM EST FRI JAN 1 2010

NYZ032-033-VTZ013>015-021200-
NORTHERN HERKIMER-HAMILTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
449 PM EST FRI JAN 1 2010

...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE
SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS OF EAST
CENTRAL NEW YORK...AND FOR SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

STRONG NORTHWEST WINDS WILL BE POSSIBLE AROUND THE WESTERN
PERIPHERY OF AN INTENSE OFFSHORE STORM SYSTEM LATE SATURDAY INTO SUNDAY.
SOME OF THE WIND GUSTS COULD BE SLIGHTLY GREATER THAN 45 MPH.
SHOULD CONFIDENCE LEVELS INCREASE THAT SUCH STRONG WINDS WILL
OCCUR...THEN WIND ADVISORIES MAY BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-NYZ039>041-047>053-058>061-063>066-083-021200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
SOUTHEAST WARREN-
449 PM EST FRI JAN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...AND
THE MID HUDSON VALLEY...GREATER CAPITAL REGION...THE LAKE GEORGE
SARATOGA REGION...MOHAWK VALLEY...EASTERN CATSKILLS...AND CENTRAL
AND SOUTHERN TACONICS OF EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG NORTHWEST WINDS WILL BE POSSIBLE AROUND THE WESTERN
PERIPHERY OF AN INTENSE OFFSHORE STORM SYSTEM LATE SATURDAY INTO SUNDAY.
SOME OF THE WIND GUSTS COULD BE SLIGHTLY GREATER THAN 45 MPH.
SHOULD CONFIDENCE LEVELS INCREASE THAT SUCH STRONG WINDS WILL
OCCUR...THEN WIND ADVISORIES MAY BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ001-025-NYZ038-042-043-054-082-084-021200-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-
NORTHERN WARREN-NORTHERN WASHINGTON-EASTERN RENSSELAER-
NORTHERN FULTON-SOUTHERN WASHINGTON-
449 PM EST FRI JAN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...AND
THE WESTERN MOHAWK VALLEY AND NORTHERN TACONICS OF EAST CENTRAL
NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A MODERATE SNOWFALL IS POSSIBLE LATE SATURDAY INTO SUNDAY
ASSOCIATED WITH A POWERFUL NOREASTER EAST OF THE GULF OF MAINE. IF
CONFIDENCE INCREASES...THEN A WINTER STORM WATCH OR A WINTER
WEATHER ADVISORY MAY BE NECESSARY.

IN ADDITION...STRONG NORTHWEST WINDS WILL BE POSSIBLE AROUND THE
WESTERN PERIPHERY OF THIS STORM SYSTEM LATE SATURDAY INTO
SUNDAY. SOME OF THE WIND GUSTS COULD BE SLIGHTLY GREATER THAN 45
MPH. SHOULD CONFIDENCE LEVELS INCREASE THAT SUCH STRONG WINDS WILL
OCCUR...THEN WIND ADVISORIES MAY BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 4:25 AM ESTWinter Weather AdvisoryALYAlbany, Columbia, Dutchess, Fulton, Greene, Hamilton and 9 more43 hr
Jan 2, 3:18 PM ESTWinter Storm WarningALYAlbany, Columbia, Greene, Rensselaer, Schoharie, Washington33 hr

Nearby

Wind Advisories in New York, 2010Wind Advisories in Vermont, 2010Wind Advisories in Connecticut, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.